Utah, 2026Drought in Utah, January 1 to 7, 2026
January 1 to 7, 2026 · NWS GJT · 1 event in 1 county or zone
The winter of 2025-2026 has been, overall, a dry and warm one. And as such, drought has clung on across eastern Utah and western Colorado, especially across the Central Divide Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The winter of 2025-2026 has been, overall, a dry and warm one. And as such, drought has clung on across eastern Utah and western Colorado, especially across the Central Divide Mountains. Areas in the eastern Uinta mountains have also seen drought linger.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 9:51 PM MST, 2 hours 9 minutes earlier. Its key messages:
- Above normal temperatures persist through the period.
- Valley rain and mountain snow return Thursday and Friday, with potentially difficult holiday travel expected over the mountain passes, with higher amounts over the Park Range.
- After a dry weekend, unsettled weather could return by early next week.
Area forecast discussion, Dec 31, 9:51 PM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
951 PM MST Wed Dec 31 2025
.KEY MESSAGES...
- Above normal temperatures persist through the period.
- Valley rain and mountain snow return Thursday and Friday, with
potentially difficult holiday travel expected over the
mountain passes, with higher amounts over the Park Range.
- After a dry weekend, unsettled weather could return by early
next week.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 318 PM MST Wed Dec 31 2025
High clouds are beginning to increase across southeast Utah
ahead of the next system that is projected to bring some showers
to the region tonight into Thursday. Temperatures are fairly
mild ahead of this system with highs today sitting at 10 to 15
degrees above normal.
Pacific moisture will increase tonight with PWAT anomalies
around 200 to 300 percent of normal on average through Friday.
While the moisture is impressive, dynamics will be lacking with
orographics being the main driver of mountain snowfall
production. Rates appear on the lighter side until Thursday
evening through Friday morning when better dynamic forcing from
upper level jet support moves across the area as the open wave
trough moves through. The biggest concern with this system is
the warm temperatures as H7 temps only get down to between 0C
and -3C with this system, which means snow levels will be higher
with best accumulations above between 8kft and 9kft. Snow ratios
will also be lower due to the milder air mass.
The combination of the best dynamics, cooler temperatures and
more favored orographics will favor the Park Range throughout
the duration of this event with 5 to 12 inches of snow expected
and locally higher amounts possible above timberline. Felt
confident enough to issue a Winter Weather Advisory from 11 am
MST Thursday through 5 pm MST Friday for COZ004, also
considering impacts of holiday travel on New Years. The rest of
the western Colorado mountains look to see 3 to 6 inches in
total with locally higher amounts on the higher passes and peaks
during the most impactful period of Thursday evening through
Friday afternoon. However, due to quite a bit of uncertainty
with regards to snow levels and the mild temperatures, decided
to hold off on issuing any winter highlights for the remaining
mountain zones. By Friday evening, there may be some light snow
over the northern mountains but rates should lessen
considerably as a high pressure ridge slides in from the west.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 318 PM MST Wed Dec 31 2025
A ridge of high pressure builds back over the Western Slope on
Saturday, with its axis shifting east of the Divide by
nightfall. Warmer and drier conditions filter back in, resulting
in high temperatures climbing 10 to 15 degrees above normal.
However, anomalous moisture will still be transported through
southwesterly winds on Sunday, which maintain a low chance for
light mountain snow throughout the day. Elsewhere, passing mid
to high clouds are more probable.
A low pressure system off the PacNW will continue to pull
Pacific moisture inland Sunday night into Monday, with potential
for AR remnants reaching our CWA by Monday night. Right now,
QPF favors the northern mountain ranges, with minimal moisture
reaching valley floors through Tuesday. Uncertainty then arises
with respect to the low pressure system's trajectory, if and
when the system progresses inland. As a result, confidence in
precipitation beyond Tuesday dramatically decreases.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 951 PM MST Wed Dec 31 2025
Expect VFR conditions with increasing mid level clouds moving
in from the Southwest through 09Z. Thereafter snow showers
begin at KTEX and KDRO spreading to the northeast reaching KASE
and KHDN by 18Z with conditions deteriorating to MVFR and IFR
within a few hours of onset, below ILS breakpoints. Warm air
moving in will lift snow levels above 8,000 ft after 18Z with
rain in the lower valleys and rain-snow mix at the mountain
sites through the day. Improvement is not likely to come until
later in the day on Friday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 11 AM Thursday to 5 PM MST Friday
for COZ004.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...ERW
AVIATION...TGJTHazardous weather outlook, Dec 31, 2:49 AM MST, 21 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
249 AM MST Wed Dec 31 2025
COZ001>014-017>023-UTZ022>025-027>029-011000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
249 AM MST Wed Dec 31 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Expect a quiet day today, with temperatures 10-15 degrees above
normal and increasing cloud cover. Valley rain and mountain snow
showers will fill in from southwest to northeast overnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Widespread valley rain and mountain snow will continue through Friday
evening, with best snow accumulations expected above 8000 feet. This
could lead to difficult travel through the mountains over the New
Year's holiday. The weekend will once again be quiet, but unsettled
weather looks to return early next week. Temperature remain well
above normal.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Eastern Uinta Mountains
- When
- January 1, 12:00 AM MST to January 7, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
At the beginning of the month of January, the US Drought Monitor analyzed an area of Extreme (D3) Drought as covering 25% of Utah Zone 023 - Eastern Uinta Mountains. Severe (D2) Drought covered 70% of the zone, and Moderate (D1) Drought covered the remaining 5%. With the 1/7 Drought Monitor update, the area of Extreme (D3) Drought was removed, with 30% of the zone now under Severe (D2) Drought conditions, and the remaining 70% under Moderate (D1) Drought. No reports of impacts or damages have been received.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, January 1, 20261 death · 2 injured · 1 event
- Cold in Alabama, January 1, 20261 death · 1 event
- Winter Weather in Pennsylvania, January 1, 202639 events
- Heavy Snow and Winter Weather in West Virginia, January 1, 202631 events
- Coastal Flood and High Surf in California, January 1 to 5, 202626 events
- Drought in Georgia, January 1 to 31, 202623 events
- Drought in Missouri, January 1 to 31, 202623 events
- Drought in Texas, January 1 to 31, 202622 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 1, 202622 events
- Drought in Texas, January 1 to 31, 202621 events
- Drought in Maine, January 1 to 30, 202618 events
- Drought in Florida, January 1 to 31, 202618 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1310607.